Tuesday, April 28, 2009

Valproate (Depakote) Should be Avoided in Pregnancy

Valproate (Depakote) is also linked to autism. Just goes to show you might not want to take a drug that works on your nervous system and brain while your babe's nervous system and brain is also forming. Plus, Depakote's very hard on your liver. From Newswise:
----------------------------

Newswise — New guidelines developed by the American Academy of Neurology and the American Epilepsy Society show it’s relatively safe for women with epilepsy to become pregnant, but caution must be taken, including avoiding one particular epilepsy drug that can cause birth defects. The guidelines are published in the April 27, 2009, online issue of Neurology®, the medical journal of the American Academy of Neurology, and will be presented April 27, 2009, at the Academy’s Annual Meeting in Seattle.

The guidelines recommend women with epilepsy avoid taking the drug valproate during pregnancy.

“Good evidence shows that valproate is linked to an increased risk for fetal malformations and decreased thinking skills in children, whether used by itself or with other medications,” said lead guideline author Cynthia Harden, MD, Director of the Epilepsy Division at the University of Miami’s Miller School of Medicine and member of the American Academy of Neurology.

The guidelines also suggest, if possible, women with epilepsy should not take more than one epilepsy drug at a time during pregnancy since taking more than one seizure drug has also been found to increase the risk of birth defects compared to taking only one medication.

“Overall, what we found should be very reassuring to every woman with epilepsy planning to become pregnant,” said Harden. “These guidelines show that women with epilepsy are not at a substantially increased risk of having a Cesarean section, late pregnancy bleeding, or premature contractions or premature labor and delivery. Also, if a woman is seizure free nine months before she becomes pregnant, it’s likely that she will not have any seizures during the pregnancy.”

6 comments:

Anonymous said...

Hey,
I actually had a former student whose mother was on Depakote during her pregnancy because her doctor told her it was "safe". Her child was born with severe birth defects, including facial defects, a heart condition, severely delayed language and academic abilities that mirror autism, and extreme Pica.
Lynnette
It was extremely devastating for the family because they trusted everyting their doctor told them! They no longer do....

GreenFertility said...

Thanks for this comment, very illustrative, Lynnette (is this you, Net?). With pharma drugs, unfortunately, nothing is "safe." It's all degrees of risk.

pinkslit said...

I was on Depakote during the first few weeks of my pregnancy. However, since it was a surprise, I was nearly 8 weeks along before we knew...then I had a 10 day weaning off of the meds. My now 7-year old has been diagnosed with Asperger's syndrome...yet the docs tell me that that little bit of meds wasn't the cause.

GreenFertility said...

Thanks for taking the time to comment. I am sorry this happened to you.

Anonymous said...

Some of us do not have the option to use any anticonvulsant we choose. As an Epileptic, i have been on alot of meds. Depakote is one of 2 drugs that worked for me. I stumbled upon Keppra. I do nothing without my doctors approval.
In the end all you can do is keep your fingers crossed and love the child whatever happens.

Anonymous said...

喝花酒
酒店喝酒
暑假打工
寒假打工
酒店小姐
酒店兼職
禮服店
酒店經紀
酒店兼差
酒店
酒店經紀人
酒店現領
酒店經紀爆米花
酒店經紀
酒店打工
酒店上班
假日打工
台北酒店經紀
酒店pt
酒店pt
酒店應酬
粉味
酒店經紀PRETTY GIRL
酒店經濟
酒店經濟
晚上兼差